logoThe People's Perspective on Medicine

Osteoporosis Drug Zapped Sense of Smell

Osteoporosis Drug Zapped Sense of Smell

Q. I took Miacalcin a few years ago, and ever since then my sense of smell has disappeared. That’s dangerous, since I can’t smell smoke or natural gas. It is also sad that I can’t smell bread baking or fresh peaches or any of those wonderful things.

It also affects my sense of taste. I can taste the basics of salty, sweet, hot and sour, but the great delight of good eating is gone. I used to be an excellent cook and published a cookbook, but now that I can’t taste, I can’t season.

I feel that Miacalcin caused this loss. Has anyone else reported a similar side effect?

A. Miacalcin Nasal Spray (calcitonin) is used to treat osteoporosis. Problems with the senses of taste and smell are reported in the official prescribing information. Unfortunately, when a drug affects the sense of smell, there is little that can be done to reverse the problem. This side effect should be better publicized.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.